An analytical derivation of ice-shelf basal melt based on the dynamics of meltwater plumes

Lazeroms, Walter M.J.; Jenkins, Adrian ORCID:; Rienstra, Sjoerd W.; van de Wal, Roderik S.W.. 2019 An analytical derivation of ice-shelf basal melt based on the dynamics of meltwater plumes. Journal of Physical Oceanography, 49 (4). 917-939.

Before downloading, please read NORA policies.
© Copyright 2019 American Meteorological Society (AMS). Permission to use figures, tables, and brief excerpts from this work in scientific and educational works is hereby granted provided that the source is acknowledged. Any use of material in this work that is determined to be “fair use” under Section 107 of the U.S. Copyright Act or that satisfies the conditions specified in Section 108 of the U.S. Copyright Act (17 USC §108) does not require the AMS’s permission. Republication, systematic reproduction, posting in electronic form, such as on a website or in a searchable database, or other uses of this material, except as exempted by the above statement, requires written permission or a license from the AMS. All AMS journals and monograph publications are registered with the Copyright Clearance Center ( Questions about permission to use materials for which AMS holds the copyright can also be directed to Additional details are provided in the AMS Copyright Policy statement, available on the AMS website (

Download (1MB) | Preview


The interaction between ice shelves and the ocean is an important process for the development of marine ice sheets. However, it is difficult to model in full detail due to the high computational cost of coupled ice-ocean simulations, so that simplified basal-melt parameterizations are required. In this work, a new analytical expression for basal melt is derived from the theory of buoyant meltwater plumes moving upward under the ice shelf and driving the overturning circulation within the ice-shelf cavity. The governing equations are nondimensionalized in the case of an ice shelf with constant basal slope and uniform ambient ocean conditions. An asymptotic analysis of these equations in terms of small slopes and small thermal driving, assumed typical for Antarctic ice shelves, leads to an equation that can be solved analytically for the dimensionless melt rate. This analytical expression describes a universal melt-rate curve onto which the scaled results of the original plume model collapse. Its key features are a positive melt peak close to the grounding line and a transition to refreezing further away. Comparing the analytical expression with numerical solutions of the plume model generally shows a close agreement between the two, even for more general cases than the idealized geometry considered in the derivation. The results show how the melt rates adapt naturally to changes in the geometry and ambient ocean temperature. The new expression can readily be used for improving ice-sheet models that currently still lack a sufficiently realistic description of basal melt.

Item Type: Publication - Article
Digital Object Identifier (DOI):
ISSN: 0022-3670
Additional Keywords: Antarctica, ice shelves, buoyancy, density currents, snowmelt/icemelt, parameterization
Date made live: 04 Apr 2019 07:41 +0 (UTC)

Actions (login required)

View Item View Item

Document Downloads

Downloads for past 30 days

Downloads per month over past year

More statistics for this item...